Contact dermatitis due to transdermal therapeutic systems: a clinical update

Contact dermatitis due to transdermal therapeutic systems: a clinical update

Authors

  • Paolo Romita Department of Biomedical Science and Human Oncology, Dermatological Clinic, University of Bari, Italy http://orcid.org/0000-0002-5559-9722
  • Caterina Foti Department of Biomedical Science and Human Oncology, Dermatological Clinic, University of Bari Aldo Moro, Bari, Italy
  • Gianfranco Calogiuri IV Department of Pneumology and Allergy, Civil Hospital Sacro Cuore, Gallipoli (Lecce), Italy
  • Stefania Cantore Department of Basic Medical Sciences, Neurosciences and Sense Organs, University of Bari Aldo Moro, Bari, Italy
  • Andrea Ballini Department of Basic Medical Sciences, Neurosciences and Sense Organs, University of Bari Aldo Moro, Bari, Italy
  • Gianna Dipalma Department of Basic Medical Sciences, Neurosciences and Sense Organs, University of Bari Aldo Moro, Bari, Italy
  • Francesco Inchingolo Department of Basic Medical Sciences, Neurosciences and Sense Organs, University of Bari Aldo Moro, Bari, Italy

Keywords:

allergic contact dermatitis, drugs, excipients, rubber, transdermal therapeutic systems

Abstract

Transdermal therapeutic systems (TTS) have become a popular method of drug delivery because they allow drugs to be delivered in a rate-controlled manner, avoiding first-pass metabolism and the fluctuating plasma concentrations encountered with oral medications. Unfortunately, TTS may provoke adverse skin reactions as irritating contact dermatitis and allergic contact dermatitis: TTS seem to be ideally suited to produce sensitization because they cause occlusion, irritation, due to the repeated placement of the allergen in the same skin location. Since TTS consist of an adhesive, an active pharmaceutical drug and enhancing agents, sensitization may develop owing to one of these three agents. The purpose of this manuscript is to review known responsible allergens of contact dermatitis due to TTS.

Downloads

Published

26-10-2018

Issue

Section

REVIEWS

How to Cite

1.
Contact dermatitis due to transdermal therapeutic systems: a clinical update. Acta Biomed [Internet]. 2018 Oct. 26 [cited 2024 Apr. 25];90(1):5-10. Available from: https://mattioli1885journals.com/index.php/actabiomedica/article/view/6563

Most read articles by the same author(s)